Without evaluating you thoroughly, it’s difficult to know why this is happening to you. I can only theorize based on my knowledge of psychotic disorders.
Past drug use could be a major contributor to your symptoms. Studies show that illicit drugs can sometimes damage the brain. It can also increase the likelihood of psychotic disorders. Despite the possible damage that using drugs may have caused, it was good that you quit. You should never use drugs again.
You mentioned having had unusual thoughts since you were “little.” Perhaps that’s indicative of having had a psychotic disorder that began in childhood. If so, it might explain why you continue to have symptoms of psychosis. As you may already know, the main symptoms of psychotic disorders are delusions and hallucinations. It’s still a mystery why some people develop psychotic disorders and others do not.
You also wrote about continuing to be symptomatic despite taking medication. That might suggest that your medication needs adjusted. It’s also not uncommon to take medication and to continue to experience symptoms. Medication is helpful for reducing symptoms but it doesn’t always eliminate them entirely. That is the reality of some psychiatric medications.
You might also consult a neurologist to rule out an organic brain syndrome. There are rare cases in which physiological problems can cause psychosis. A good example is described by Susan Callahan in her New York Times bestselling book Brain On Fire: My Month Of Madness. Ms. Callahan began experiencing psychosis symptoms seemingly out of nowhere. She was eventually diagnosed with autoimmune encephalitis, a neurological condition that was only discovered in 2007. I am not suggesting that you have a neurological condition, but Ms. Callahan’s story is reminder that all possibilities should be considered.
The end goal for you should be working with mental health professionals that you trust and finding a treatment that facilitates a high-quality joyful, life. It can take time to find the right mental health treatment but it is worth the effort. Please take care and don’t hesitate to write again with additional questions.
Dr. Kristina Randle